Georgia, 2012

Heavy Rain in Georgia, May 16 to 17, 2012

May 16 to 17, 2012 · NWS TAE · 1 event in 1 county or zone

A cluster of slow moving thunderstorms produced heavy rain across portions of Lee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cluster of slow moving thunderstorms produced heavy rain across portions of Lee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 16, 2:40 PM EST, 6 hours 50 minutes earlier.

Area forecast discussion, May 16, 2:40 PM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT Wed May 16 2012

.SYNOPSIS...
An active weather pattern has continued over the last 24 hours with
a strong subtropical jet over the northern and central Gulf of
Mexico and a mid-upper level low centered roughly over southern
Mississippi early this afternoon. The upper level low was apparent
on water vapor loops with a 60-70 knot jet streak extending from
south of the Mississippi River Delta into our forecast area. Morning
thunderstorm activity around Apalachee Bay, and continuing storms
along a quasi-stationary front southwest into the open Gulf have
kept higher cloud debris pushing across the southeastern half of our
local forecast area. At the surface, there was a lack of a well
defined front or boundary, with a pressure trough noted from the
Piedmont of North Carolina southwestward towards Panama City and
then points offshore. Surface wind convergence was increasing
roughly along this axis early in the afternoon, aided in part by
outflow from earlier storms.

&&

.NEAR TERM [This Afternoon and Tonight]...
Convective development for the rest of the afternoon and into the
evening hours remains somewhat questionable. Numerical models did
not handle the morning convection very well (even the runs that
initialized at 12z this morning). Where there is more direct
sunlight (western half of the area), the low-level moisture is more
shallow and surface dewpoints are likely to mix out as low as the
upper 50s. This would substantially reduce potential instability.
Meanwhile, deeper moisture exists in the boundary layer closer to
the Gulf and at points further east, however the mid and upper level
cloud debris has prevented air mass recovery and heating. Therefore,
it seems possible that we could see more suppressed convection than
we have in the previous several days. If storms develop, there is
the potential for some severe weather. The 12z TAE sounding showed
fairly steep lapse rates in the 0 to -20C layer, and was a 27% match
to significant hail analog soundings (per the SPC website). The
strong upper level jet streak pushing into the area was increasing
effective bulk shear to around 30 knots or so. Any storms that
develop would probably diminish quickly in the evening. We may see
some northeast propagation of thunderstorms that develop along the
front over the Gulf overnight similar to what we saw early this
morning. Therefore, PoPs were gradually shifted south by the 06-12z
timeframe. There may also be some patchy fog, but with uncertainties
about cloud debris, none was included in the forecast yet.

.SHORT TERM (Thursday through Friday Night)...Very little changes
were made from the previous forecast package for the next couple of
days, as we still expect to maintain a general West to East PoP
gradient, with the best chances for showers and thunderstorms to the
East during the afternoon and early evening hours. This convection
will continue to be generated by the weakening Upper Level Low which
is sliding slowly eastward along the northern Gulf Coast, while it
is slowly sheared apart over time. Rain chances are expected to
range from 20 to 50 percent on Thursday, and 20 to 40 percent on
Friday. Max Temps are expected to remain near climo values through
the period, with low temps running a bit above.

.LONG TERM (FRIDAY NIGHT THROUGH NEXT WEDNESDAY)...
Guidance is coming into better agreement in the extended period.
Thus confidence is increasing in a slightly wetter solution. Broad
troughing in the upper levels across the southeastern part of the
country will cutoff and form a closed upper low centered over north
Florida. At the surface, high pressure will nose down the eastern
U.S. coastline resulting in moist easterly flow locally. The PoP
forecast is rather tricky as it greatly depends on the position of
the upper low. Should the low drift east, the local area would be
much drier than if it remained centered overhead or shifted
westward. For now, it appears as though the upper low will allow for
a sharp east to west PoP gradient with drier conditions to the west.
By the weekend, the upper low begins to slowly absorb into the mean
flow and pull northeast. This will allow for a drying trend heading
into next week. Temperatures will remain near average through the
extended period.

&&

.MARINE...Outside of any convective wind gusts, winds and seas will
remain generally light through Friday as the Surface Pressure
Gradient remains weak. By Friday Night and Saturday, however, this
gradient is expected to tighten sufficiently to produce cautionary
or near cautionary conditions in an easterly flow regime, as stronger
Surface Ridging builds in to our north, and an area of lower
pressure develops well off to our south.

&&

.AVIATION  (THROUGH 18Z THURSDAY)...
VFR conditions will remain throughout the afternoon despite a few
isolated showers expected to the southern and eastern terminals
effecting TLH, ABY, and VLD. With calm winds overnight, fog is the
next main concern reducing conditions to MVFR at TLH, ECP, and VLD
around 08Z. VFR conditions will return by 13Z at all locations.

&&

.FIRE WEATHER...Due to high relative humidities, red flag criteria
will not be met for any portion of our CWA over the next several
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   65  88  63  85  64 /  30  40  20  20  20
Panama City   67  87  67  86  68 /  20  20  10  20  20
Dothan        63  89  64  86  64 /  20  20  10  20  10
Albany        63  88  64  86  63 /  30  30  20  20  20
Valdosta      64  88  63  85  63 /  30  50  30  40  30
Cross City    64  87  63  87  63 /  30  50  30  40  30
Apalachicola  66  83  66  84  68 /  30  30  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Synopsis/Near Term/Fire Wx...Lamers
Aviation...Schaer
Long Term...Harrigan/Vickery
Rest of Discussion...Gould
Hazardous weather outlook, May 16, 8:25 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 PM EDT WED MAY 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-180130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
925 PM EDT WED MAY 16 2012 /825 PM CDT WED MAY 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL LINGER A BIT LONGER THIS EVENING
ACROSS THE FLORIDA PANHANDLE AND ADJACENT WATER INTO PORTIONS OF
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.  THIS ACTIVITY WILL
BE ABATING BY MIDNIGHT. SOME AREAS OF REDUCED VISIBILITY WILL
BRIEFLY OCCUR AROUND SUNRISE ACROSS THE FLORIDA BIG BEND AND
SOUTH GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ON THURSDAY WITH
GREATEST COVERAGE ONCE AGAIN FAVORING EASTERN AREAS. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE. A SIMILAR PATTERN WITH
SLIGHTLY LOWER THUNDERSTORMS CHANCES IS EXPECTED FOR FRIDAY. IN
FACT ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE
FORECAST INTO THE MIDDLE OF NEXT WEEK. WINDS OVER THE MARINE AREA
WILL PICK UP OUT OF THE EAST OVER THE WEEKEND. MARINERS ARE
ENCOURAGED TO EXERCISE CAUTION IF VENTURING OUT DURING THE
OVERNIGHT OR MORNING HOURS. WINDS SHOULD SLACKEN SOMEWHAT DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

LANIER

In the hours before

Special weather statement, May 16, 5:39 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT WED MAY 16 2012

FLZ012-112-162330-
INLAND BAY FL-COASTAL BAY FL-
539 PM CDT WED MAY 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...

* UNTIL 630 PM CDT

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES NORTH OF LYNN HAVEN...OR NEAR VICKSBURG...
MOVING WEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3044 8560 3028 8561 3030 8584 3044 8584
TIME...MOT...LOC 2239Z 094DEG 4KT 3038 8569

25-CAMP
Special weather statement, May 16, 6:37 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
637 PM CDT WED MAY 16 2012

GAZ143-170000-
MILLER GA-
737 PM EDT WED MAY 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR MILLER COUNTY...

* UNTIL 800 PM EDT

AT 736 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES SOUTH OF COLQUITT...OR NEAR BOYKIN...MOVING
SOUTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3116 8461 3108 8463 3108 8485 3117 8483
TIME...MOT...LOC 2337Z 297DEG 3KT 3110 8476

25-CAMP
Special weather statement, May 16, 9:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1009 PM EDT WED MAY 16 2012

GAZ126-170245-
LEE GA-
1009 PM EDT WED MAY 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEE COUNTY...

* UNTIL 1045 PM EDT

AT 1006 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR LEESBURG...OR NEAR STARKSVILLE...MOVING SOUTHEAST
AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3189 8398 3163 8407 3165 8427 3191 8419
TIME...MOT...LOC 0209Z 297DEG 4KT 3177 8414

25-CAMP
Special weather statement, May 16, 9:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 PM EDT WED MAY 16 2012

GAZ156-157-170300-
GRADY GA-DECATUR GA-
1030 PM EDT WED MAY 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR AND GRADY
COUNTIES...

* UNTIL 1100 PM EDT

AT 1030 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES EAST OF BAINBRIDGE...OR NEAR CLIMAX...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  WHIGHAM BY 1050 PM EDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3107 8429 3083 8422 3084 8454 3097 8456
TIME...MOT...LOC 0231Z 261DEG 20KT 3092 8446

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Lee

When
May 16, 9:30 PM EST to May 17, 12:30 AM EST
Where
Lee County, 1.81 mi SSW of Philema
Reported by
Other Federal Agency
Coordinates
31.725, -84.019

The USGS gauge along the Flint River at Highway 32 at the Lee/Worth County line measured 3.11 inches of rain in 3 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372495.